AN ALLERGY OR sensitivity to the man-made insulin

customhooker
By customhooker Latest Reply 2011-05-12 14:17:25 -0500
Started 2011-05-11 22:55:07 -0500

In oct 2010 I WAS diagnosed with type 2 diabetes when injecting the insulin it always burned like fire and have tried it at room temp or straight out of the refrgierator doesn't matter, burns like fire. For 6 months its burned and the injection sites turned a firey red, swelling and blistered on my belly and thighs, went to the hospital ER and they diagnosed me as having a bad case of hives. Informed my doctor of this he claims it wasn't possible. So then the clinic i was attending that helped me get my diabetic supplies claimed I was on their program a year and didn't qualify for the free drug program anymore 6 months and they call it a year…so I thought how expensive could the stuff really be well I found out for syringes, test strips, and novalog and lantus it was almost $500.00 there was no way that I could afford these things SO I QUIT ALL OF IT so guess what My hives cleared up the swelling went down and the blisters are slowly going away…Oh and my sleep habits have improved no more bizarre nightmares no more sleeping 24- 72 hrs straight They say my test strips expire so I can't tell you what my BS are but they never could get them regulated they were either too low or too damn high. I was in constant pain from the injections especially the lantus. So I take absolutely nothing now and the redness and swelling have stopped I look 20 lbs. lighter from not having a bloated stomach or swollen thighs. I like bib overalls the legs in them are fairly big or good sized mine at the thighs were skin tight from the swelling now there back to normal size. So do I have a sensitivity or an allergic reaction to man-made insulin? The hospital ER doctors say that it is possible that I was having a reaction to these drugs as there is the High Cholestrol drugs I can't take because of hives and extreme facial swelling and Lipitor is the worst of them all it affects my breathing just one pill caused me to quit breathing from the swelling. so now I still have high cholestrol levels, I don't control my diabetes at all I don't take medication for it I'm not getting hives, swelling at the injection sites, 24-72 hrs of continuos sleep no more burning no more bizarre dreams…so the dumb question is why Emergency room doctors are telling me its possible I'm allergic or I have sensitvity to man-made insulin then my family doctor is telling me that its not possible don't family doctors and ER doctors all have the same amount of training to practice medicine? Then I'm stuck at the end no monies to afford the medications that was making me swell and burn and get extreme case of hives putting me in constant pain of being told I was a diabetic type 2. Does anyone have any answers I will answer all


8 replies

jayabee52
jayabee52 2011-05-12 08:05:44 -0500 Report

Not a dumb question, hooker! Only dumb question is a sincere question which is unasked.

No the family Dr (or the PCP) and the ER docs do not have the same amount of training. They have the same amount of training - up to a point - but the ER doc gets further training. Here's a website which gives an overview of what the educational requirements for an ER Dr: http://education-portal.com/articles/Emergenc...

Even all ER Drs are not trained alike, if you'll note. Some specialize in emergency cardiac care, some specialize in emergency trauma care (like gunshots, car crashes, ect) and others learn about managing other life-threatening care.

Both PCPs and ER Drs do need to complete so many continuing educational units ("CEUs") per year. But the continuing ed courses are different for each specialty. (as a lowly CNA I had to complete 12 CEUs per year. RNs had to complete many more CEUs and MDs, had to do even more than the RNs.

Here's what any Dr has to go through to get an MD:
"To become any kind of doctor, a student must complete the following number of years of education:

•4 years of undergraduate work
•4 years of medical school
•3-8 years of an internship and residency"

The difference between the 3 yrs and the 8 yrs depends on the Dr's chosen specialty. I suspect the PCP is more like the 3 yrs and the ER Dr is more like the 8 yrs.

It is indeed a very GOOD question hooker!

Sorry you are having so much trouble with your treatment for diabetes.

I am praying for you.

James

customhooker
customhooker 2011-05-12 09:11:09 -0500 Report

I think the dr needs to go back to school he's young keeps saying it's not possible also he from India speaks broken english…So now is there dr's out there that all they do is treat diabetes? Then if there is me - no insurance unable to see them

kdroberts
kdroberts 2011-05-12 07:48:46 -0500 Report

Sure it's possible to be allergic to the insulin or one of the inactive ingredients. Lantus is very acidic and can definitely burn but so can any insulin. Did you try switching to a different type of insulin?

customhooker
customhooker 2011-05-12 09:04:17 -0500 Report

so how do I go about convincing dr that I could be allergic to man-made insulin? I'm always in pain, swelling and burning in the evening when I take the lantus when I ran out of the novalog the dr had me taking lantus 10 units b4 meals during the day that's when I started sleeping up to 72 hrs looked like I gained 50 lbs. and my body just began swelling all over. My sister seen me took me to the dr's office dr didn't see anything wrong "Look at him he's starting to swell all over not just where he's injecting himself and he's just one walking hive" dr reply was "Oh that will go away and he'll just be fine." Sis sez "Paul has gotten worse taking his insulin" dr sez " It's not possible to be allergic or have any type of reaction to insullin his body just hasn't had enough but it will taper off sooner or later." Sis sez your slowly killing him when he falls asleep for up to 72 hrs he doesn't eat at all or never drinks anything.I was put in the hospital slept there for a full four days never ate or drank anything now I had no IV just slept the whole time but nursing staff continuied taking his bs's an giving the insulin went in with 160 came out with bs at483 It made me derangeed didn't know anything thought i ONLY SLEPT ONE DAYAfter dr visit with sis sis told dr's office to get a grip cram his practice and we walked out. Hospital sez there's somnething wrong, dr sez no…so now I have no dr, not taking any of the medications swelling is gone, the bizarre nightmares are gone, every symptom is slowly going away just the blisters that's all that left and there pretty much gone. Monday night sis took my bs at my dad's it was 110 2 weeks of no insulin products whatsoever…I feel alot better I can actually function and do work since getting off the guinea pig drugs.

kdroberts
kdroberts 2011-05-12 09:28:19 -0500 Report

Just to add from my previous post. From the official Lantus prescribing info…

"Local Allergy
As with any insulin therapy, patients taking LANTUS may experience injection site reactions, including redness, pain, itching, urticaria, edema, and inflammation. In clinical studies in adult patients, there was a higher incidence of treatment-emergent injection site pain in LANTUS-treated patients (2.7%) compared to NPH insulin-treated patients (0.7%). The reports of pain at the injection site did not result in discontinuation of therapy."

NOTE: urticaria = hives

kdroberts
kdroberts 2011-05-12 09:19:18 -0500 Report

Get another doctor. If they suggested taking Lantus with meals they are pretty much clueless. It doesn't really start working for a couple of hours and lasts for clos to a day or so after taking it which renders it completely useless with meals but highly likely that it stacked up and sent your blood sugar low which would partially explain the sleeping, spike in blood sugar and strange dreams. It's absolutely possible to be allergic to insulin, in fact if you look at the insert that comes with the insulin there is a big section about possible allergic reactions and hives being one of them! I would be tempted to file a complaint against the doctor as the care he is giving really doesn't meet the standards it should and is likely causing you long term harm. It really sounds like this doctor is incompetent and needs official investigation.

I have a some other questions for you. Do you know why did your doctor put you on insulin? Did you try other medications first? Do you know what blood tests he ran before prescribing insulin? Did he teach you how to count carbohydrates? Has he changed the amount of insulin you take? What dietary advice were you given?

There are some simple oral medications that can be picked up free some places or for about $40 a year that at others. They may be far better for you if you care having a problem with insulin and fit much better within your budget.

customhooker
customhooker 2011-05-11 23:00:48 -0500 Report

OH yes I forgot to say or add that I'm on unemployment benifits and barely have enough to pay my lot rent, an utilities, and $35 or less per month to spend on groceries

Armourer
Armourer 2011-05-12 14:17:25 -0500 Report

I'm much in the same mode as you as far as the budget goes. I'm on disability and have $40 a month for groceries. This is in no way a cheep disease.